Urological management of indinavir-associated acute renal failure in HIV-positive patients.
ABSTRACT Indinavir, a protease inhibitor that is commonly used to treat HIV infection, may cause crystal formation within the renal tubules when urine pH is above 3.5. Crystallization in the urine may lead to intrarenal crystal deposition and acute renal failure (ARF).
To establish the beneficial urological management of acute renal failure caused by indinavir treatment of HIV/AIDS patients. PATIENTS--METHODS: Five HIV positive patients (four men, one woman) with a mean age of 32 years (range 28-36 years) were referred to our Department of Urology from an AIDS outpatient Clinic, because of the development of postrenal acute renal failure with continuously elevated creatinine and urea plasma levels after indinavir therapy. Among the initial therapeutic maneuvers, indinavir administration was interrupted for 1 week while bilateral double-J ureteral stents were inserted in all the HIV/AIDS patients, during the first 24-72 h to secure upper-tract drainage. Concurrently urine has been acidified by oral administration of the amino acid L: -methionine and oral fluid intake was increased.
All the patients responded well to the treatment and their renal function was effortlessly restored to normal within a few days.
HIV-positive patients receiving indinavir therapy might be complicated by acute renal failure, mainly due to intrarenal crystal deposition (tubules) or urolithiasis (postrenal obstruction). This adverse effect may simply manage by the discontinuation of indinavir administration, urine acidification, as well as the possible early insertion of bilateral double-J ureteral stents.